Side Effects of Too Much Niacin

Niacin or vitamin B3 is an essential human nutrient needed by the body for DNA repair and production of important hormones. This was the third B vitamin to be discovered, thus it was named Vitamin B3. Deficiency to this nutrient is associated to the disease pellagra, which is almost eradicated in industrialized countries but still a problem in some poor countries.

Niacin is found in different foods such as liver, beef, chicken, fish, cereal, legumes, and various fruits and vegetables. It can also be produced in the body through the metabolic conversion of tryptophan, an amino acid found in meat, eggs, and dairy products. People who do not consume foods that are rich in niacin or even tryptophan can suffer from niacin deficiency.

[ad#co-1]

Niacin has been shown to lower the blood concentration of “bad” cholesterol (very-low-density lipoprotein) and enhance the concentration of “good” cholesterol (high-density lipoprotein). The bad cholesterol is associated to atherosclerosis or the build-up of cholesterol deposits (plaques) in the inner linings of the arteries obstructing blood flow, leading to heart attack and stroke. Niacin supplements are therefore prescribed to patients with very high blood cholesterol.

So far, there are no reports of niacin overdose and side effects from too much consumption of foods rich in niacin. Side effects of too much niacin are associated to taking niacin supplements beyond the recommended daily allowance. The recommended daily allowance of niacin for children is 2-12 mg/day, 14 mg/day for women, 16 mg/day for men and 18 mg/day for pregnant or breast-feeding women.

The maximum dosage of niacin that adult men and women can take is 35 mg/day which is based on flushing, as the critical undesirable effect. Flushing occurs 10-20 minutes after taking niacin with that dosage. Flushing is a natural reaction of the body to niacin. It dilates the blood vessels which increases blood flow in arteries near the skin, causing the “flushing” effect. Flushing generally stops after several days of taking niacin.

Below are the side effects of too much niacin that we should be aware of.

Side Effects of Too Much Niacin Intake

  • Flushing- Flushing usually occurs when a person takes 1.5-6 g/day of niacin; this feeling can be followed by dizziness, vomiting, itching and skin rashes. This body reaction can be blocked by taking 300 mg of aspirin half an hour before taking niacin. Flushing can be reduced by taking niacin with meal. People who take niacin for several days/weeks no longer experience flushing. Slow released form of niacin has been shown to lessen flushing.
  • Dry or scaly skin
  • Gastrointestinal side effects such as dyspepsia (indigestion), bloating, and diarrhea.
  • Liver damage- Niacin doses of 2 g/day can be toxic to the liver resulting to liver damage.
  • Irregular or rapid heartbeats
  • Sudden drop in blood pressure
  • Elevation of blood sugar that can worsen diabetes
  • Hyperurecemia that can aggravate gout.
  • Maculopathy or thickening of the macula and retina causing blurred vision and blindness.

Further Notes

In order to prevent those side effects of too much niacin intake, always follow the right dosage provided by your doctor. Do not increase your niacin dosage without your doctor’s guidance. Remember that even if niacin is a vitamin and not a drug, too much of it can cause adverse effects to the body.

To avoid niacin deficiency, make sure that you consume foods high in niacin.[ad#afterpost]